Finally came clean with Prof…

… & told him I’ve already started taking myself off Topiramate.

This is Neuro Prof–I already told Prof K ‘unofficially’ last week & his first response was

“Does __ know?”
Me: “Not yet. He said the only way to tell whether it’s safe is to take me off and see if I have a seizure and he’s not willing to risk that,”

Whereupon dear Prof K put his palms over his ears & said “I don’t want to know I don’t want to know” in mock horror.

But he also said I HAD to tell Neuro Prof. So okay…

& I prepared myself: reasons why I want to be off this medication?
somnolence/insomnia (though with coffee, regular exercise, time in the sun I’ve adapted pretty well)
heightened susceptibility to viral infections & general infections (I’m an ashtangi–I shouldn’t be getting sick!!!)
difficulty with concentration/attention (it might just be me of course… but easier to blame the meds)
$$$ (even if I get to claim back costs it feels wrong, esp if unnecessary)

most important: I’m quite tuned in to my body. I think the other meds I’m taking have me functioning fine & I don’t think I need it any more.

I’m lucky in that there’s a whole plethora of side effects I’ve escaped so far. Even anorexia was listed as a possible side effect, but (sadly?) I didn’t see any change in weight.
And yes–this was the first anti-convulsant that worked for me. After Epilim it came as a great relief.

But Neuro Prof didn’t ask for my ‘reasons’, just my prep. Fortunately I knew better than to cold turkey myself:

I was down to a paediatric dose first–6 months, no probs.
Down to migraine management dose–6 months+, no probs.
Down to half of that (off the chart–anyway, half of the migraine dose, taken before sleep which is when most previous seizures had occurred)–1 month, no probs.

So I told him I think I’m ready. (I also told him I did it without informing him first so he wouldn’t be held responsible if something went wrong–that he wasn’t so pleased about. ANY CHANGE should have been discussed first. Well, okay…)

Actually he wasn’t angry at all, very nice about it, in fact: he said, stay on the evening dose for a week more, don’t make any changes to my other meds without getting an ‘okay’ first, no bike trip up to Thailand (or anything else stressful/risky/solitary) for 12 months…

Okay, that’s one (medication) down… and yes, this is going to work!

Advertisements

2 Responses

  1. You are brave!

    I agree about drugs, and the side effects, and not wanting to take them unless absolutely necessary. I hope that you don’t need this drug anymore.

    I think practicing yoga really gets you in touch with your body. I am much more aware of what’s going on with mine than I used to be.

    Just be careful . . . which you are!

  2. Wooh.

    Please take care, okay?

    I do believe western medical science often over-medicate the patient. But then, I am not a doctor. Just someone who has seem the side-effects of the numerous drugs my mother had to take — and I wonder if it was all necessary.

    Just wondering – do you seek alternative medical advice? Chinese medicine or Ayurveda? Ayurvedic sciences are supposed to be complementary with yoga.

    Please take care.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: